Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 307, NWS Morristown, TN

October 14, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Oct 14, 2012, 11:06 PM EDT for 4 counties in Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2012, 11:06 PM EDT (03:06 UTC)
Expired
Oct 14, 2012, 11:45 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS54 KMRX 150306
SVRMRX
TNC001-013-129-151-150345-
/O.NEW.KMRX.SV.W.0307.121015T0306Z-121015T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1106 PM EDT SUN OCT 14 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 1145 PM EDT

* AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF WARTBURG...
  AND MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SLICK ROCK...ROSEDALE...NORMA AND SMOKEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3641 8434 3618 8414 3609 8474 3621 8477
TIME...MOT...LOC 0306Z 252DEG 38KT 3618 8465

$$

DGS
2 follow-up statements
372 
WWUS54 KMRX 150326
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1126 PM EDT SUN OCT 14 2012

TNC129-150336-
/O.CAN.KMRX.SV.W.0307.000000T0000Z-121015T0345Z/
MORGAN TN-
1126 PM EDT SUN OCT 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY IS CANCELLED...

LAT...LON 3641 8434 3618 8414 3613 8445 3617 8444
      3622 8450 3623 8455 3623 8457 3626 8457
      3628 8460 3627 8461 3628 8462
TIME...MOT...LOC 0326Z 255DEG 40KT 3624 8437

$$

TNC001-013-151-150345-
/O.CON.KMRX.SV.W.0307.000000T0000Z-121015T0345Z/
SCOTT TN-ANDERSON TN-CAMPBELL TN-
1126 PM EDT SUN OCT 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR CAMPBELL...ANDERSON AND SCOTT COUNTIES...

AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SMOKEY
JUNCTION...OR 15 MILES NORTHEAST OF WARTBURG...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SMOKEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3641 8434 3618 8414 3613 8445 3617 8444
      3622 8450 3623 8455 3623 8457 3626 8457
      3628 8460 3627 8461 3628 8462
TIME...MOT...LOC 0326Z 255DEG 40KT 3624 8437

$$

DGS
127 
WWUS54 KMRX 150338
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1138 PM EDT SUN OCT 14 2012

TNC001-013-151-150348-
/O.EXP.KMRX.SV.W.0307.000000T0000Z-121015T0345Z/
SCOTT TN-ANDERSON TN-CAMPBELL TN-
1138 PM EDT SUN OCT 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR CAMPBELL...ANDERSON AND SCOTT
COUNTIES WILL EXPIRE AT 1145 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3641 8434 3618 8414 3613 8445 3617 8444
      3622 8450 3623 8455 3623 8457 3626 8457
      3628 8460 3627 8461 3628 8462
TIME...MOT...LOC 0338Z 255DEG 40KT 3627 8421

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 9:55 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 14, 9:55 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EDT SUN OCT 14 2012

.DISCUSSION...A WEAK COLD FRONT WILL MOVE THROUGH THE SOUTHERN
APPALACHIAN REGION TONIGHT.  AHEAD OF THE FRONT...BANDS OF LIGHT
CONVECTION HAVE DEVELOPED AND WILL MOVE THROUGH THE MRX CWA THIS
EVENING AND CONTINUE INTO THE OVERNIGHT HOURS.  A STRAY THUNDERSTORM
IS POSSIBLE BUT WITH LIFT AND INSTABILITY RATHER WEAK...DO NOT
ANTICIPATE MUCH BEYOND WEAKENING SHOWERS MOVING THROUGH.  MOST
LOCATIONS SHOULD SEE LIGHT PRECIP DURING THE NIGHT.  ALL HANDLED
WELL IN THE CURRENT FORECAST...WILL UPDATE TO REMOVE EVENING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  57  71  45  71  48 /  90  10  10  10  10
KNOXVILLE AIRPORT, TN    56  68  42  68  46 /  90  20  10  10  10
OAK RIDGE, TN            55  68  43  69  46 /  80  20  10  10  10
TRI CITIES AIRPORT, TN   56  66  37  64  40 /  70  30  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Oct 14, 6:41 AM EDT, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 AM EDT SUN OCT 14 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151030-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
641 AM EDT SUN OCT 14 2012 /541 AM CDT SUN OCT 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AHEAD OF A COLD
FRONT...AND THE STORMS MAY BE STRONG TO SEVERE OVER MIDDLE
TENNESSEE AND CENTRAL KENTUCKY WESTWARD. THESE STORMS ARE STILL
EXPECTED TO WEAKEN AFTER SUNSET AND EVEN MORE SO AFTER MIDNIGHT...
AS THEY MOVE ACROSS EAST TENNESSEE AND SOUTHWESTERN VIRGINIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY WITH SHOWERS
AND A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

TG/TD

In the hours before

Special weather statement, Oct 14, 10:52 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 PM EDT SUN OCT 14 2012

TNZ012>014-035>037-150345-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-UNION TN-
1052 PM EDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...WESTERN CLAIBORNE...
CAMPBELL...ANDERSON...UNION AND SCOTT COUNTIES UNTIL 1145 PM EDT...

AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF FAIRFIELD GLADE...OR 15 MILES
NORTHEAST OF CROSSVILLE...MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...LA
FOLLETTE...MAYNARDVILLE...HUNTSVILLE...JACKSBORO...DEERLODGE...
SUNBRIGHT...ELGIN...PETROS...SLICK ROCK...ROSEDALE...SMOKEY
JUNCTION...NORMA...ROYAL BLUE...CARYVILLE...DISNEY...LAKE CITY...
KETCHEN...ELK VALLEY AND NORRIS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH.

DGS

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.